Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 56, NWS Norman, OK

October 8, 1997Logan County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 8, 1997, 6:50 PM CDT for Logan County, Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 6:50 PM CDT (23:50 UTC)
Expired
Oct 8, 1997, 7:30 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, OK

The radar

The Norman radar (KTLX), 57 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 7:00 PM CDTThunderstorm WindMeridian, OKSevere thunderstorm winds blew down several tree limbs.
Oct 8, 7:15 PM CDTTornado F1Coyle, OKA tornado destroyed a barn and outbuildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 082351 RRA
TOROKC
OKC083-090030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT WED OCT 08 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN CENTRAL OKLAHOMA
     LOGAN

INCLUDING THE FOLLOWING LOCATIONS
     GUTHRIE AND MERIDIAN

AT 650 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
INTERSTATE 35 SOUTHEAST OF GUTHRIE. THIS STORM WILL TRACK EAST ALONG
HIGHWAY 105 TOWARD MERIDIAN.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT A TORNADO
MAY FORM AT ANY TIME -- TAKE COVER NOW.  ABANDON MOBILE HOMES
AND VEHICLES.  MOVE TO SHELTER BELOW GROUND IF( POSSIBLE.
OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  STAY AWAY FROM WINDOWS.


LAT...LON 3581  9716 3575  9746 3590  9747 3594  9717
DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 8, 3:41 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 8, 3:41 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT WED OCT 8 1997

A RATHER IMPRESSIVE DRY LINE IS MOVING ACROSS NORTHWEST AND WEST
CENTRAL OKLAHOMA AS SCATTERED SHOWERS AND THUNDERSTORMS FORM JUST
AHEAD OF IT.  EXPECT THE AREA BEHIND THE DRY LINE TO HAVE GENERALLY
CLEAR SKIES THIS EVENING...WHILE THE REMAINDER OF THE FORECAST AREA
DEALS WITH THE STORMS.  A COLD FRONT WILL CROSS THE AREA TONIGHT AND
SHOULD STALL NEAR THE RED RIVER TOMORROW...THEN BEGIN TO DRIFT BACK
NORTH.  RAIN AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT ONCE
IT MERGES WITH THE DRY LINE.

SEVERE STORMS WILL BE POSSIBLE TONIGHT...MAINLY IN NORTH CENTRAL
OKLAHOMA...BUT MOST OF THE UPPER SUPPORT WILL BE FARTHER NORTH.  WILL
PROBABLY REFRAIN FROM MENTIONING SEVERE IN THE ZONE FORECAST UNLESS
THERE IS ADDITIONAL STRENGTHENING OF STORMS IN THE NEXT HALF HOUR.

AM KIND OF GOING OUT ON A LIMB WITH THE FORECAST FOR TOMORROW AND
TOMORROW NIGHT.  IT APPEARS THAT THE FRONT WILL BE FAR ENOUGH SOUTH
TO ALLOW MOSTLY CLEAR SKIES ACROSS THE NORTHERN PART OF THE FORECAST
AREA...BUT THIS MAY BE TOO OPTIMISTIC.

IN THE EXTENDED FORECAST...A RATHER SIMILAR SCENARIO TO TODAY OCCURS
AGAIN ON SATURDAY AND SUNDAY.  THE MRF SHOWS A VERY TIGHT PRESSURE
GRADIENT ACROSS MUCH OF THE FORECAST AREA ON SATURDAY...SO WILL
MENTION WINDY CONDITIONS IN THE CORRESPONDING FORECAST.  MONDAY LOOKS
LIKE IT SHOULD BE RAIN FREE...BUT COOLER.

FCSTID = 23 = CMS

OKC   58  80  60  80 /  40  10  10  10
HBR   55  83  58  82 /  20  10  10  10
SPS   60  84  62  84 /  40  30  20  20
GAG   46  82  55  82 /   0   0  10  10
PNC   55  79  60  80 /  60   0   0  10
DUA   67  80  65  84 /  50  30  20  30

.OKC...
OK...NONE.
TX...NONE.

CMS

In the hours before

Local storm report, Oct 8, 5:39 PM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
540 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1735 PM    5 N A.LFALFA               OK   1 INCH HAIL
10/08/97   CADDO

JS
Local storm report, Oct 8, 5:40 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
540 PM CDT WED OCT 08 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1735 PM    5 N ALFALFA               OK   1 INCH HAIL
10/08/97   CADDO

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:00 PM CDTSevere Thunderstorm WarningOUNCanadian45 min
Oct 8, 5:30 PM CDTSevere Thunderstorm WarningOUNCaddo45 min
Oct 8, 5:39 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens51 min
Oct 8, 6:15 PM CDTSevere Thunderstorm WarningOUNCanadian45 min
Oct 8, 6:28 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Oct 8, 6:30 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Oct 8, 6:34 PM CDTSevere Thunderstorm WarningOUNKay, Noble41 min
Oct 8, 6:54 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma66 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.